Mucinex and Nyquil Cold & Flu are two common, over-the-counter remedies you can find on your pharmacist’s shelf. Compare the symptoms that each drug treats as well as their side effects, interactions, and warnings to see if one is a better option for you.
You are watching: Can i take robitussin and nyquil
The main differences between these drugs are their active ingredients and how those work to treat your symptoms.
Mucinex treats chest congestion. The main active ingredient is an expectorant called guaifenesin. It works by thinning the consistency of mucus in your air passages. This loosens up mucus in your chest so you can cough it up and out.
NyQuil temporarily treats common cold and flu symptoms such as fever, cough, nasal congestion, minor aches and pains, headache, and runny nose and sneezing. The active ingredients are acetaminophen, dextromethorphan, and doxylamine. These ingredients each work a little differently.
For example, acetaminophen is a pain reliever and fever reducer. It changes the way your body senses pain and regulates temperature. Dextromethorphan suppresses the signals in your brain that trigger your coughing reflex. Doxylamine, on the other hand, blocks a substance in your body called histamine. This substance causes allergy symptoms such as itchy, watery eyes, runny nose, and itchy nose or throat. Together, these ingredients provide the relief you can get from NyQuil.
The following table summarizes the differences between Mucinex and NyQuil at a glance.
|Active ingredient(s)||guaifenesin||acetaminophen, dextromethorphan, doxylamine|
|Symptom(s) treated||chest congestion||fever, cough, nasal congestion, minor aches and pains, headache, sore throat, runny nose, sneezing|
|Usage||throughout the day||at night|
|Forms||extended-release oral tablet*, oral granules||oral liquid capsule, oral solution|
|Risk of interactions||no||yes|
|Risk of serious side effects||no||yes|
*There is also an extra-strength form of this tablet, which contains twice as much of the active ingredient.
Forms and dosage
You can use Mucinex throughout the day, but you typically use NyQuil at night to help you sleep and let your body recover. The ingredient doxylamine in NyQuil also causes drowsiness to help you get rest.
Mucinex and NyQuil Cold & Flu are only for people 12 years and older. However, NyQuil has other products that are especially made for children ages 4 to 11 years.
The recommended dosage for each drug varies according to the form. Follow the recommended dosage on the package of whatever form you choose. You will need to ask your doctor for the correct dosage of NyQuil to give to children who are 4 to 11 years old.
Mucinex does not have the risk of serious side effects. However, the following serious side effects may be possible with NyQuil:vision problems, such as blurry visiondifficulty urinatingallergic reaction, with symptoms such as:red, peeling or blistering skinrashhivesitchingswelling of the face, throat, tongue, lips, eyes, hands, or lower legsdifficulty breathing or swallowing
If you have serious side effects, you should stop using the drug and call your doctor.
Drug interactions can increase or decrease the effect of the other medications. Interactions can also increase your risk of side effects. There are no known significant interactions with guaifenesin, the active ingredient in Mucinex. However, all three active ingredients of NyQuil interact with other drugs.
Acetaminophen can interact with:warfarinisoniazidcarbamazepine (Tegretol)phenobarbitalphenytoin (Dilantin)phenothiazines
Dextromethorphan can interact with:isocarboxazidphenelzine (Nardil)selegilinetranylcypromine (Parnate)
Doxylamine can interact with:isocarboxazidphenelzine selegilinetranylcyprominelinezolidopioids such as fentanyl, hydrocodone, methadone, and morphine
You shouldn’t use Mucinex or NyQuil to treat a long-term cough. Using too much can cause harmful effects. You also shouldn’t use these products to treat symptoms of any medical condition you have without talking to your doctor first.
Other conditions you may have can affect how NyQuil works for you. In some conditions, this drug can be harmful. Ask a doctor before using NyQuil if you have:liver diseaseglaucomaurinating due to enlarged prostate gland
Don’t use Mucinex or NyQuil for longer than seven days. If your symptoms aren’t relieved after a week, contact your doctor and stop using these drugs.
NyQuil contains acetaminophen, which can cause significant liver damage if you overuse it. Taking more than four doses of NyQuil in 24 hours can cause severe liver damage. Many over-the-counter drugs also contain acetaminophen. If you take NyQuil, make sure you don’t take it with other drugs that contain acetaminophen. This will help make sure you don’t accidentally use too much of the drug.
See more: What Led To The Decline Of The Athenian Empire, Classical Athens
Mucinex and NyQuil are both products that relieve symptoms of the common cold or flu. The symptoms they treat are different. You can take Mucinex and NyQuil together safely if you follow the recommended dosage for each drug. However, taking Mucinex at night with NyQuil might actually keep you from falling asleep. Mucinex will loosen your mucus, which can cause you to wake up to cough.
Deciding between the two may simply mean choosing the drug that treats the symptoms that are bothering you the most. Of course, you should never take any drug if you’re not sure how to use it or if it’s right for you. Always talk to your doctor if you have questions.